| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Edema
June 2000

Q. Doctors didn't find anything wrong, except for a condition called edema. I only have this swelling when I'm sitting for a long period of time, not enough sleep, walking on concrete. They suggest that I wear surgical hose and it seems to help. I've taken fluid pills but they cramp my legs and I've also taken B complex vitamins. Do you have any suggestions. My ankles do not hurt at all, when I'm home with my feet up the swelling goes away. My mom has the same and I guess I took that after her. I really don't like this. Any suggestions or help that you have will be greatly appreciated. By the way, what is your opinion about HGH (human growth hormones)?

A. Swelling with fluid retention (edema), has many causes. In your case, it sounds like it is due to weak veins (venous insufficiency). This is very common, especially in women who have had children. Pregnancy stresses the valves in the venous system and they can become incompetent (the valves, not the women!). This leads to increase pressure especially in the gravity dependent areas like the legs/feet. Veins can then become distended (varicose veins) and fluid then can leek out of the veins by osmotic pressure gradients into the soft tissues leading to the edema. This can cause swelling and pain, especially after prolonged standing. Although this condition can be a nuisance, it rarely is serious. Treatment consists of good quality support hose such as prescription Joubst stockings (20 - 30 mm of pressure), trying to avoid prolonged standing, with intermittent leg elevation, low salt diet and exercise. I generally do not advise diuretics to treat this unless it is severe and unresponsive to the above treatment. I do not in any case recommend human growth hormone for this condition.

Ref: http://www.healthlinkusa.com/327ent.htm

DisclaimerBack to Ask the Medical Experts